Short Term Side Effects of Heroin Abuse
Due to the current heroin epidemic, heroin abuse and addiction horror stories are all too common. Many people associate heroin’s dangerous consequences with the long term effects of heroin abuse, most notably physical or chemical dependence. However, it’s important not to underestimate the dangerous short term side effects of heroin abuse—including the very real possibility of an overdose.
Common Short Term Side Effects of Heroin Abuse
Be aware of these physical short-term side effects:
- Respiratory difficulties
- Cold clammy skin
If you or someone you love is experiencing any of the above symptoms, it may be the onset of a heroin overdose.
Why a Heroin Overdose is Dangerous
Heroin use adversely affects the central nervous system. Consuming too much can cause breathing or heart rate to slow down and sometimes stop altogether. Another potential and serious side effect is coma. Slipping into a coma can be especially dangerous around a group of regular users. Often, a coma is misinterpreted as just a normal, relaxed reaction to heroin. Thus, individuals don’t get the help they need until it’s far too late.
How Naloxone Works
While the only guaranteed overdose preventative measure is not using heroin, recently the FDA approved naloxone as an appropriate opiate antidote to combat overdoses. Most recognized under the brand name Narcan™, it essentially “reverses” an overdose by blocking heroin’s effects. Although sometimes it takes more than one dose to work effectively, generally someone who is overdosing will feel the positive effects within five minutes. However, it’s still necessary to call medical personnel immediately.
Getting Help Before It’s Too Late
One of the most dangerous facts about heroin abuse is that as long as you or a loved one use, the possibility of overdose always exists. While Narcan™ is a helpful solution, the goal is to never be in the position where you need to use it.
To avoid getting to that point, visit the rest of our site to learn more. If you need help, our professional staff can guide you in the right direction to heroin overdose treatment and recovery.